Article

“Ping‑pong gaze” secondary to monoamine oxidase inhibitor overdose

Amy Attaway1★, Laila Sroujieh2, Tracey L. Mersfelder3, Christopher Butler4, Daniel Ouellette4★ Corresponding author

  1. 1Department of Pulmonary Critical Care, University Hospitals, Case Western Reserve University, Cleveland, Ohio, USA.
  2. 2Department of Pulmonary Critical Care, MetroHealth Medical Center, Cleveland, Ohio, University Hospitals, Case Western Reserve University, Cleveland, Ohio, USA.
  3. 3Department of Pharmacy, Ferris State University, Borgess Hospital, Kalamazoo, Michigan, USA.
  4. 4Pulmonary Critical Care, Henry Ford Health System, Detroit, USA.

CORRESPONDENCE

Amy Attaway

Department of Pulmonary Critical Care, University Hospitals, Case Western Reserve University, Cleveland, Ohio, USA.

amy.attaway@uhhospitals.org

Received: 23-01-2015; Revised: 14-02-2015; Accepted: 12-06-2015.

Volume 7, Issue 1 · pp. 34–37 · PUBLISHED 2016 · DOI: 10.4103/0976-500X.179360

View on JPP original site ↗

ABSTRACT

An infrequent manifestation of monoamine oxidase inhibitor (MAOI) toxicity is “ping-pong gaze” (PPG). We describe the case of a 26-year-old female who was found unresponsive after taking 40 tablets of phenelzine. On presentation to the hospital, her eyes were moving in characteristic “ping pong” fashion. After 6 hours her gaze terminated. The following day her neurologic exam was benign and she had no long-term sequelae. While the etiology of PPG is unknown, it is most often seen with irreversible structural brain damage. However, a detailed literature review revealed that previous cases of MAOI toxicity where the patient survived have all had complete neurologic recovery.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    Attaway, A., Sroujieh, L., Mersfelder, T. L., Butler, C., & Ouellette, D. (2016). “Ping‑pong gaze” secondary to monoamine oxidase inhibitor overdose. Journal of Pharmacology and Pharmacotherapeutics, 7(1), 34–37. https://doi.org/10.4103/0976-500X.179360